Wednesday, December 14, 2011

Rick Update-Meds Change Up

Those of you who have been following this blog for a long time know that I started it about Rick and our family's journey with his PTSD and TBI from Iraq,with a bit of other things thrown in.Over time,the main focus of the blog changed,as Rick's issues leveled off.

Today is mostly a Rick update.His knees are doing great.Of course, there are things that he can never do again-jump from a few feet,jog,kneel down without proper knee padding,etc. However, he can walk without pain,and that is the main thing.

One problem that Rick has had is his weight (me too,but that's for different reasons!). He has a few things against him :Celiac's Disease can make your stomach bloat; his pituitary gland was messed up when he received his brain injury,so his thyroid is quite slow(he is on meds) and he body has almost no testosterone anymore,which all help with weight loss (he is now on testosterone shots,which he gives himself every two weeks);and he is on Seroquil (mood inhibitor and antidepressant)which can cause weight gain and possibly diabetes. The second problem is that Rick's blood sugar is high,just below diabetic. Besides the Seroquil being against him in this respect,his mother was also a diabetic. Rick has been on Seroquil now for about four years. It took a while to find the right medication to help,and it was frustrating during the process. However, we understood that the VA was not going to just put him on some heavy duty stuff to start,if something less would work. We didn't want him over medicated,nor did the VA. Finally,the Seroquil was tried,and it seemed to work,so the question then was the dosage per day. He takes 675 mgs a day.

Since his blood sugar is so high,Rick and I began discussing trying another medication.We have batted the idea around in the past,but Rick has always been concerned about trying something else,because the Seroquil works so well,and he was worried about "becoming an asshole again." However,being mindful of his family's history,we figured we would give it try. We made an appt with  Dr Hunt,Rick's meds Dr. She suggested Depakote,which is still a mood inhibitor/anti depressant,but it does not have the same side effects as Seroquil does. The only bad thing is they will have to monitor his liver or his kidneys while he is on it. I guess if it's not one thing,it's another when you are dealing with medications.

Yesterday was his first day on the Depakote. He has to take a certain amount for one week,including his regular Seroquil doses.Next week,he ups his Depakote,keeping his Seroquil doses,then the third week,he again ups the Depakote,but starts reducing the Seroquil,and so it goes until he is off the Seroquil completely. This will be a smoother transition than gradually weaning off the Seroquil,then starting up with the Depakote,which will take at least two weeks to get into his system and work effectively. He felt sick yesterday,we think from the new med,so he was not able to work in the kitchen.He spent a good portion of the day in bed,sleeping. While the medication helps with depression and anger,he still gets nightmares,and can get flashbacks,especially when a helicopter flies overhead.He is also still hyper vigilant,though not as bad as he was before he was on the meds. He will have to deal with these issues indefinitely,but he has learned some tools to help when these issues arise so they aren't quite as bad as they could be. Having a dialogue in his head is one,recognizing what he is feeling and why,and how he is not in danger like he was in Iraq.

It was such a lovely day I went to the end of the road and gathered my greens for the window boxes and the wagon out front. I am so very far behind this year,normally everything would be done by now. Since the kitchen was free,I was able to make my orange slice ornaments for the tree. It takes a while,since the oven has to be at low temp. Brother B brought our tree in,so today it will be decorated. Apparently my wreaths,which were in a garbage bag to protect them from dust in the garage,got accidentally thrown out,so I need to buy three  wreaths today.I also need to pick up some money cards.I need to do my Christmas cards as well.

Have a fabulous day on this fabulous Planet,where ever you might be!!!!


  1. i am so glad for a Rick update...and very glad that his knees are doing great. you guys sure have been through a bunch of ups and downs during this whole time eh? i just hope that the new drugs help and that you all can get into a real comfortable rhythm soon.

    can't wait for pics of the orange slices decorations (and instructions) and the new wreaths!

    we are thinking of you all during this wonderful holiday season Donna...and wishing you all the best!

    your friend,

  2. Hope the changeover goes well! As for the extra weight, well just tell his he's twice the man you married :D That's what I tell Joe! Well not that I'm twice the 'man' of course! haha

  3. Donna, it's good to hear an update on what is an ongoing struggle, I'm sure; even when you don't bring it up. I just want you to know that I'm wishing you the very best in this transitional time. Trying to find the right meds and dosages can be so frustrating and challenging. Rick's journey, and your entire family's is repeated thousands of times, by those who served. The courage continues. Please know, it isn't lost on everyone. i know you don't write for that reason. You're just living your life. But the best to you!

  4. Hi Donna, so glad to hear that Rick is doing better with his knees. I hope you get the medication straight soon, that has to be so frustrating. Hope you and your family have a beautiful Merry Merry Christmas!! Pamela